Table of contents
What is Acetaminophen?
Acetaminophen, also known as paracetamol or the brand name Tylenol, is an over-the-counter (OTC) drug that is found in many medications that are commonly used to treat mild-to-moderate pain and fever. However, when you take acetaminophen at high doses or together with alcohol, it can cause side effects ranging from mild to severe. Because enzymes found in the liver are responsible for breaking down substances entering the body, it can become overwhelmed if too much acetaminophen and alcohol are consumed. When this happens, you’re putting yourself at a potential risk for severe liver damage. This risk increases as you take more of the pain reliever or drink more alcohol, with the possibility of fatal liver damage occurring in some cases. The risk may be higher for people who have a history of alcohol use disorder (AUD), also known as alcoholism.
Related post: What Are The Risks and Side Effects of OTC Drug Abuse?
The Risks of Mixing Alcohol and Tylenol
Generally, the side effects associated with acetaminophen use are minor or non-threatening, and may include skin reactions such as rashes, upset stomach, and headaches. However, toxic damage to the liver due to acetaminophen misuse is called acetaminophen-induced hepatotoxicity, and this type of toxicity is the most common cause of acute liver failure in the U.S. More than 30,000 patients are hospitalized each year in the U.S. to undergo treatment for this condition. Adding alcohol to the mix increases the risk of more severe side effects, including stomach bleeding and abdominal swelling, and liver and kidney damage may also occur. This is because alcohol also includes toxins that the liver must break down, so those who combine it with acetaminophen have an increased risk of liver damage, particularly if both substances are misused.
Signs of Liver Damage and Ways to Reduce Your Risk
Damage to the liver can impair its ability to carry out vital functions. The liver not only filters out toxins from the blood, but it also assists with blood clotting and plays an essential role in the digestion of food. When alcohol and acetaminophen are combined, the liver may be overwhelmed by the amount of toxins present and be unable to rid the body of them. Signs that your liver may be overwhelmed and not functioning correctly include:
- Stomach pain
- Ulcers and bleeding
- Rapid heartbeat
- Jaundice (yellowing of the skin and eyes)
- Unusual bruising
- Abdominal pain on the right side of the body
- Loss of appetite
- Excessive sweating 
You can reduce your risk of liver damage due to acetaminophen-induced hepatotoxicity by taking the following precautions:
- Taking no more than the recommended maximum daily dose for adults of 3,000 mg of acetaminophen.
- Checking any other medications you take to see if they contain acetaminophen as well to avoid taking more than one acetaminophen-containing product at a time.
- Taking acetaminophen for no more than ten consecutive days for pain, or three days in a row for fever.
- Abstaining from consuming any alcoholic drinks while taking acetaminophen.
Acetaminophen Use With an Existing Alcohol Use Disorder
Chronic abuse of alcohol can cause damage to vital organs. Long-term alcohol use can contribute to kidney toxicity, cirrhosis of the liver, hepatitis, heart disease, brain damage, and physical dependency, and people who have an AUD and combine acetaminophen with alcohol may already have underlying issues relating to alcohol abuse. Someone with an alcohol use disorder may already show signs of having a compromised liver, and combining acetaminophen with more alcohol can worsen the risk of irreparable damage.
Related post: Common Signs of a Functional Alcoholic
Treatment for Alcohol Abuse Disorder is Possible
Combining alcohol with acetaminophen can lead to unintentional and sometimes severe side effects. If you find yourself questioning your own or a loved one’s alcohol usage and are concerned about health issues it may be causing, support is available. Please call Briarwood Detox today at (512) 262-4426 or contact us online.
- Acetaminophen-Induced Hepatotoxicity: a Comprehensive Update – PMC (nih.gov)
- Acetaminophen hepatotoxicity and acute liver failure – PubMed (nih.gov)
- Acetaminophen and alcohol: Safety and Risks
- Acetaminophen: Is it as safe as we think? (medicalnewstoday.com)
- How Bad Is Acetaminophen for the Liver? (americanaddictioncenters.org)